Alert archive / Washington / High Wind Watches in 2007

High Wind Watch 2, NWS Pendleton, OR

January 8, 20074 counties in Washington

NWS Pendleton, OR issued this high wind watch at Jan 8, 2007, 2:51 PM PST for 4 counties in Washington. It took effect at Jan 9, 2007, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 8, 2007, 2:51 PM PST (22:51 UTC)
In effect from
Jan 9, 2007, 4:00 PM PST
Expired
Jan 9, 2007, 9:16 AM PST
In force
Issued by
NWS Pendleton, OR

Counties Benton County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 73 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this high wind watch went out at Jan 8, 2:00 PM PST, 51 minutes earlier.

Area forecast discussion, Jan 8, 2:00 PM PST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
200 PM PST MON JAN 8 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. WEAK HIGH PRESSURE
WILL SOON GIVE WAY TO A STRONG COLD FRONT THAT IS EXPECTED TO INVADE
EASTERN WA/OR LATE TUESDAY AND TUESDAY NIGHT.  WINDS WILL INCREASE
AHEAD OF THE COLD FRONT IN THE GRANDE RONDE VALLEY TONIGHT.  A
STRONG PRESSURE DIFFERENCE AND A FAIRLY TIGHT TEMP GRADIENT FROM THE
BAKER VALLEY TO THE GRANDE RONDE VALLEY WILL RESULT IN WINDS MEETING
ADVISORY CRITERIA...ESPECIALLY NEAR LADD AND PYLES CANYONS.
OTHERWISE...NOT MANY WEATHER CONCERNS ARE EXPECTED AHEAD OF THE
FRONT.  A WARM FRONT IS CURRENTLY MOVING ACROSS BRITISH COLUMBIA AND
IS BRUSHING ACROSS NORTHERN WA.  DOPPLER RADARS AT SEATTLE AND
SPOKANE SHOW INCREASING RETURNS NEAR THE CANADIAN BORDER BUT ANY
PCPN TONIGHT WILL BE IN THE NW CORNER OF THE FORECAST AREA WITH A
CHANCE OF SNOW EXPECTED. THE COLD FRONT WILL MOVE ACROSS WESTERN WA
TUESDAY AFTERNOON THEN WILL DIVE SE TUESDAY NIGHT.  STRONG WINDS
ALOFT ARE EXPECTED WITH THE FRONT...AND THERE IS A POTENTIAL FOR
WINDS TO MIX TO THE SURFACE OVER PORTIONS OF THE FORECAST AREA
TUESDAY NIGHT. MAIN CONCERN AT THIS POINT IS THE WASHINGTON PORTION
OF THE LOWER COLUMBIA BASIN...AND A HIGH WIND WATCH WILL BE ISSUED
FOR WIND GUSTS TO 60 MPH POSSIBLE.  THE REMAINDER OF THE COLUMBIA
BASIN AS WELL AS THE YAKIMA VALLEY AND THE BLUE MTN FOOTHILLS HAVE
THE POTENTIAL FOR STRONG WINDS BUT FEEL THAT WINDS MAY ONLY REACH
ADVISORY CRITERIA SO WILL HOLD OFF ON A WATCH.

COLD AIR WILL SPREAD ACROSS THE REGION TUESDAY NIGHT...AND SNOW
LEVELS WILL LOWER TO THE BASIN FLOOR.  THERE COULD BE ACCUMULATIONS
OF SNOW ALONG THE OR PORTIONS OF THE FOOTHILLS...MAINLY SOUTH OF
PENDLETON.  IT IS THIS AREA THAT HAS A PERIOD OF LOW LEVEL UPSLOPE
THAT COULD BRING A COUPLE INCHES OF SNOW.  IT IS TOO EARLY TO SAY AT
THIS TIME...BUT THERE COULD BE SIGNIFICANT ACCUMULATIONS OF SNOW
OVER THE BLUES/WALLOWAS/OCHOCOS LATE TUESDAY NIGHT AND WEDNESDAY.
THE COLD FRONT WILL MOVE INTO SOUTHERN OREGON WEDNEDSAY...YET A
MOIST WESTERLY FLOW WILL CONTINUE TO BRING PERIODS OF SNOW OVER THE
EASTERN MTNS. COLDER AND DRIER AIR WILL GRADUALLY SPREAD ACROSS WA
WEDNESDAY NIGHT WITH PRECIPITATION TAPERING OFF OVER THE NORTHERN
ZONES.  SMITH

.LONG TERM...THURSDAY THROUGH MONDAY...MEDIUM RANGE MODELS IN GOOD
AGREEMENT REGARDING THE WEATHER PATTERNS THROUGH THE EXTENDED
FORECAST. AN ARCTIC TROUGH WILL DROP SOUTHWARD ALONG WESTERN CANADA
TO ULTIMATELY FORM A CLOSED LOW OVER THE INTERIOR PACIFIC NORTHWEST
DURING THE DAY ON THURSDAY AND THEN PROGRESS FURTHER SOUTH OVER THE
GREAT BASIN BY FRIDAY AFTERNOON. THE REGION WILL SEE SIGNIFICANTLY
COLDER TEMPERATURES THURSDAY AND INTO NEXT WEEK WITH THE RANGE OF
TEMPERATURES HEAVILY DEPENDENT UPON THE SNOW COVER PRODUCED OVER THE
NEXT FEW DAYS. FOR NOW... CAN EXPECT MOST DAYTIME TEMPERATURES TO
BE IN THE UPPER TEENS AND LOWER TWENTIES EXCEPT FOR THE HIGHER
MOUNTAIN VALLEYS WHERE LOW TO MID TEENS ARE LIKELY. NIGHTS WILL BE
ESPECIALLY COLD FOR THE HIGHER TERRAIN...ESPECIALLY MOUNTAIN
VALLEYS WHERE NEAR TO...IF NOT...SUB-ZERO MINIMUMS WILL BE SEEN
INTO NEXT WEEK. WILL ISSUE AN SPS TO HIGHLIGHT THE EXPECTED COLD
COMING UP.

REGARDING PRECIPITATION...GFS CONTINUES TO INDICATE A SECONDARY
COLD FRONT ASSOCIATED WITH THE BACKSIDE OF THE TROUGH ON THURSDAY.
BEST CHANCES FOR SNOW LOOK TO OCCUR MAINLY IN THE OREGON PORTIONS OF
THE FORECAST AREA WITH UP TO AN INCH OF SNOW POSSIBLE FOR AREAS OUT
OF THE BASIN. ANOTHER WAVE RUNS THOUGH THE FLOW SATURDAY AND SUNDAY
MORNING WITH SOME UPSLOPE SHOWER ACTIVITY POSSIBLE FOR THE NORTHEAST
OREGON MOUNTAINS. FLOW TURNS MORE NORTHERLY ON SUNDAY WITH THE
WALLOWA VALLEY UNDER FAVORED TERRAIN DRIVEN LIFT. IN EACH
CASE...MOISTURE SEEMS LIMITED AND ONLY LIGHT SNOW ACCUMULATIONS
COULD BE SEEN. JBONK

&&

.AVIATION...LOWER LEVELS WELL ESTABLISHED IN VFR CONDITIONS THROUGH
00Z TOMORROW. EXPECT SOME SCATTERED LOW LEVEL CLOUD DEVELOPMENT
AGAIN THIS EVENING AND OVERNIGHT MAINLY FAR NORTHERN OREGON AND
SOUTHEAST WASHINGTON. MAIN CONCERN FOR TOMORROW IS GEARED MORE
TOWARDS THE LATE AFTERNOON AND EVENING HOURS WITH WINDS ON THE
INCREASE AHEAD OF THE NEXT FRONTAL SYSTEM. JBONK

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  37  54  33  33 /  10  10  60  40
ALW  40  52  32  35 /  10  10  60  30
PSC  36  53  32  35 /  10  10  50  20
YKM  30  48  27  33 /  10  10  50  20
HRI  36  52  31  34 /  10  10  50  20
ELN  29  43  25  32 /  10  10  50  30
RDM  29  50  24  31 /  10  10  50  40
LGD  32  45  29  30 /  10  10  50  40
GCD  27  46  26  31 /  10  10  50  50
DLS  38  51  34  36 /  10  10  60  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 10 PM PST TUESDAY
     FOR ORZ049.

WA...HIGH WIND WATCH FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
     NIGHT FOR WAZ028.

&&

TI:YGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/87/87
Hazardous weather outlook, Jan 8, 2:40 PM PST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
240 PM PST MON JAN 8 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-091315-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
240 PM PST MON JAN 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

STRONG WIND
     GRANDE RONDE VALLEY

WINDS WILL INCREASE OVERNIGHT IN THE GRANDE RONDE VALLEY...AND
SUSTAINED WINDS OF 25 TO 35 MPH CAN BE EXPECTED NEAR LADD AND PYLES
CANYONS.  A WIND ADVISORY IS IN EFFECT FOR THE GRANDE RONDE VALLEY
FROM MIDNIGHT TONIGHT UNTIL 10 PM TUESDAY NIGHT.  PLEASE REFER TO
THE LATEST PRODUCT...PDXNPWPDT...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

STRONG WIND TUESDAY
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF THE BLUE MOUNTAINS
     OF OREGON

WINDS WILL INCREASE OVER THE FORECAST AREA LATE TUESDAY...AND WIND
GUSTS TO 55 TO 60 MPH ARE POSSIBLE OVER PORTIONS OF THE YAKIMA
VALLEY...THE LOWER COLUMBIA BASIN...AND THE BLUE MOUNTAIN
FOOTHILLS.  THE STRONGEST WIND GUSTS ARE EXPECTED IN THE WASHINGTON
PORTION OF THE LOWER COLUMBIA BASIN...AND A HIGH WIND WATCH IS IN
EFFECT FOR THIS AREA FROM TUESDAY AFTERNOON THROUGH LATE TUESDAY
NIGHT.  THE WIND ADVISORY FOR THE GRANDE RONDE VALLEY IS IN EFFECT
UNTIL 10 PM TUESDAY NIGHT.  PLEASE REFER TO THE LATEST
PRODUCT...PDXNPWPDT...FOR DETAILS.

A COLD FRONT WILL SPREAD COLD AIR ACROSS THE REGION TUESDAY NIGHT.
SNOW WILL LOWER TO THE BASIN FLOOR...AND SIGNIFICANT ACCUMULATIONS
OF SNOW ARE POSSIBLE OVER THE BLUE MOUNTAINS AND WALLOWA MOUNTAINS
LATE TUESDAY NIGHT AND WEDNESDAY.  A TRANSITION TO MUCH COLDER
TEMPERATURES BEGINS WEDNESDAY.  FOR DETAILS...PLEASE REFER TO THE
SPECIAL WEATHER STATEMENT...PDXSPSPDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR STRONG WINDS TUESDAY.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

In the hours before

Special weather statement, Jan 8, 1:43 PM PST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
143 PM PST MON JAN 8 2007

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-092145-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
INCLUDING THE CITIES OF...THE DALLES...DUFUR...MADRAS...MAUPIN...
MORO...BEND...LA PINE...PRINEVILLE...REDMOND...ARLINGTON...
BOARDMAN...HERMISTON...LA GRANDE...ELGIN...UNION...ENTERPRISE...
JOSEPH...WALLOWA...HEPPNER...PENDLETON...MEACHAM...TOLLGATE...
UKIAH...CONDON...FOSSIL...SPRAY...JOHN DAY...MONUMENT...
DAYVILLE...LONG CREEK...MITCHELL...SENECA...WHITE SALMON...
ELLENSBURG...SUNNYSIDE...YAKIMA...CONNELL...PROSSER...
TRI-CITIES...DAYTON...WAITSBURG...WALLA WALLA...CLE ELUM...
EASTON...ROSLYN...NACHES...GOLDENDALE...APPLETON...TROUT LAKE...
BICKLETON
143 PM PST MON JAN 8 2007

...INTERIOR PACIFIC NORTHWEST TO EXPERIENCE A SIGNIFICANT COOL
DOWN LATER THIS WEEK...

AN ARCTIC AIR MASS WILL DROP SOUTH FROM WESTERN CANADA BEGINNING
WEDNESDAY EVENING. TEMPERATURES ON THURSDAY AND ESPECIALLY ON
FRIDAY WILL BE 25 TO 30 DEGREES COOLER THAN THAT OF RECENT DAYS.
DAYTIME MAXIMUM TEMPERATURES BEGINNING THURSDAY WILL BE SUB-
FREEZING AND WILL REMAIN SO INTO EARLY NEXT WEEK. OVERNIGHT LOW
TEMPERATURES WILL DROP AS LOW AS THE UPPER TEENS IN THE COLUMBIA
BASIN FRIDAY MORNING WITH MOUNTAIN VALLEY TEMPERATURES NEAR OR
SUB-ZERO. THE REMAINING DAYS WILL SEE BASIN MORNING LOWS IN THE
UPPER TEENS TO LOW 20S...EXCEPT FOR THE MOUNTAIN VALLEYS WHERE
LOWS WILL REMAIN IN THE SINGLE DIGITS.

PERSONS ARE ENCOURAGED TO TAKE ACTION NOW TO PROTECT EXPOSED PIPES
FROM BURSTING AS WELL AS MAKE PLANS TO PROTECT PEOPLE SENSITIVE TO
PROLONGED COLD TEMPERATURES NAMELY THE VERY YOUNG AND THE ELDERLY.

JBONK

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 2:51 PM PSTWind AdvisoryPDTUnion35 hr
Jan 7, 8:06 PM PSTWind AdvisoryPDTKittitas, Yakima4 hr

Nearby

High Wind Watches in Washington, 2007Every high wind watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.